Wyoming, 2011

Winter Storm in Wyoming, January 8 to 9, 2011

January 8 to 9, 2011 · NWS RIW · 3 events in 3 counties and zones

A cold front moved south through central Wyoming and produced moderate to heavy snow in the Wind River Basin and Natrona County. Six to eight inches of snow fell on the west side of Casper and portions of Fremont County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved south through central Wyoming and produced moderate to heavy snow in the Wind River Basin and Natrona County. Six to eight inches of snow fell on the west side of Casper and portions of Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 3:17 PM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 3:17 PM MST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MST SAT JAN 8 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY

A LOW PRESSURE TROUGH EXTENDS NORTHWEST FROM A SURFACE LOW IN
EASTERN COLORADO...ACROSS SOUTHEAST WYOMING TO NORTH CENTRAL
WYOMING. A CANADIAN COLD FRONT IS MOVING INTO NORTHERN WYOMING
THIS AFTERNOON WITH AN ARCTIC COLD FRONT BEHIND IT IN SOUTHERN
ALBERTA AND SOUTHERN SASKATCHEWAN. PACIFIC MOISTURE ALOFT HAS
SPREAD ACROSS WYOMING AHEAD OF THE CANADIAN COLD FRONT WITH LIGHT
SNOW IN THE WESTERN AND NORTHERN MOUNTAINS WITH SNOW DEVELOPING IN
THE BIG HORN BASIN AND NORTHERN JOHNSON COUNTY. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR NORTHERN WYOMING TONIGHT. SNOW WILL
SPREAD SOUTH THROUGH THE NIGHT AND SUNDAY MOVING INTO CENTRAL AND
SOUTH CENTRAL WYOMING...WITH SOME LIGHT SNOW REMAINING OVER THE
WESTERN MOUNTAINS. MUCH OF THE LOWER ELEVATIONS WILL RECEIVE 2 TO
3 INCHES OF SNOW WITH AREAS OF 3 TO 6 INCHES IN THE NORTHERN LOWER
ELEVATION WITH 5 TO 10 INCHES IN THE NORTHERN MOUNTAINS.
TEMPERATURES WILL STEADILY FALL ACROSS THE AREA THROUGH MONDAY.
SNOWFALL SHOULD LINGER INTO SUNDAY NIGHT BEFORE TAPERING OFF...BUT
FLURRIES WILL BE POSSIBLE WELL BEHIND THE ARCTIC COLD FRONT INTO
MONDAY. A WEAK TROUGH WILL BRING SOME LIGHT SNOW INTO THE WESTERN
MOUNTAINS TUESDAY. MAIN FORECAST CHANGE WAS RAISING THE CHANCES OF
SNOWFALL WITH THE ARCTIC COLD FRONT AND SLIGHTLY RAISING SNOWFALL
AMOUNTS. HELD OFF ON ISSUING ADVISORIES IN NATRONA OR FREMONT
COUNTY BUT THESE AREAS WILL NEED TO BE WATCHED AS THE SNOWFALL
DEVELOPS.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

TUESDAY WILL BE QUITE COLD AND DRY FOR THE MOST PART. SOME FLURRIES
WILL OCCUR OVER THE MOUNTAIN PEAKS. HIGH TEMPS WILL MAKE THE SINGLE
DIGITS ABOVE ZERO WITH A FEW LOWER TEENS. DRY TUE NIGHT AND AGAIN
VERY COLD...HOWEVER AS CLOUD COVER INCREASES IN THE WEST AFTER
MIDNIGHT THIS WILL PUT A CAP ON RADIATIONAL COOLING AND TEMPS WILL
LEVEL OFF OR INCREASE TOWARD DAYBREAK. THE CENTRAL AND EAST WILL BE
A LITTLE WARMER FOR LOWS TUE NIGHT...HOWEVER THE CENTRAL BASINS WILL
SEE NEARLY THE SAME FRIGID LOWS AS MON NIGHT DUE TO LACK OF MIXING
AND A MOSTLY CLEAR SKY. A WEST TO NORTHWEST FLOW ALOFT IS FORECAST
NEXT WED THROUGH SATURDAY WITH A SERIES OF SHORTWAVES IN THE FLOW.
THE MODELS ARE INCREASING THE MOISTURE FROM WED NIGHT THROUGH
SATURDAY. THIS COULD BE QUITE A LONG PERIOD OF SNOW FOR THE WESTERN
MOUNTAINS WITH SHORT LULLS IN BETWEEN SURGES OF SNOW. HAVE INCREASED
THE PRECIP CHANCES WED NIGHT THROUGH SATURDAY. WILL WATCH THIS IN
THE COMING DAYS. EAST OF THE DIVIDE...PRECIP CHANCES WILL BE
ISOLATED TO SLIGHT CHANCE AS THESE SYSTEMS WILL NOT BE THAT DYNAMIC
TO PRODUCE MUCH SNOW. ACROSS THE SOUTH THERE WILL BE A BETTER CHANCE
OF SNOW THURS THROUGH SAT AS THE SYSTEMS PASS THROUGH THE REGION.
WINDY CONDITIONS WILL BE AN ISSUE IN THE FAVORED LOCATIONS EAST OF
THE DIVIDE WED PM THROUGH AT LEAST FRIDAY. THE WIND WILL USHER IN
MILDER TEMPS FOR THOSE PLACES. THE COLD AIR WILL REMAIN TRAPPED IN
THE CENTRAL BASINS AND MOST LIKELY THE NORTH HALF OF JOHNSON COUNTY
WED. ON THURSDAY THE MILDER AIR LOOKS TO SPREAD ACROSS MUCH OF THE
AREA...HOWEVER THE BIGHORN BASIN MAY NOT WARM AS MUCH AS POSSIBLE
DUE TO LACK OF WIND. THE GFS SWINGS A COLD FRONT THROUGH ON FRIDAY
BRINGING SOME OF THE VERY COLD AIR BACK INTO THE NORTH AND THE
CENTRAL BY FRIDAY EVENING. THEN THE GFS ATTEMPTS TO RETREAT THE COLD
AIR ON SATURDAY EXCEPT ACROSS THE NORTH WHERE HIGHS MAY BE MUCH
COLDER THAN THE CENTRAL AND SOUTH. THE ECMWF IS SIMILAR WITH THE
COLD PUSH EAST OF THE DIVIDE FRI PM AND FRI NIGHT BUT DOES NOT HAVE
MUCH COOLING IN THE WEST OR SOUTH. THEN ECMWF LIFTS OUT COLD AIR
ON SATURDAY FOR THE CENTRAL ZONES AND KEEPS THE COLD AIR IN THE NORTH
ZONES. HAVE SEEN THIS BEFORE AND IT WILL BE A CLASSIC BATTLE OF THE
ARCTIC AIR VERSUS THE PACIFIC AIR.

&&

.AVIATION...

SNOWFALL ASSOCIATED WITH AN ADVANCING AREA OF LOW PRESSURE WILL
CONTINUE ACROSS WESTERN AND NORTHERN WYOMING THIS EVENING. AS THIS
AREA OF LOW PRESSURE...AND ITS ASSOCIATED ARCTIC COLD FRONT MOVE
FURTHER SOUTH...SNOWFALL WILL BECOME MORE WIDESPREAD ACROSS THE
NORTHERN TWO THIRDS OF THE STATE. THIS WIDESPREAD SNOWFALL WILL
BRING PERIODS OF MVFR CONDITIONS TO IMPACTED AIRPORTS. THE HEAVIEST
SNOWFALL IS EXPECTED TO REMAIN ACROSS THE NORTHERN THIRD OF THE
STATE THIS EVENING...BRINGING POTENTIAL PERIODS OF IFR TO LIFR
CONDITIONS TO KCOD...KGEY...KWRL AND KBYG. PERIODS OF HEAVIER
SNOWFALL ARE EXPECTED TO CONTINUE SOUTH THROUGH THE EVENING AND
OVERNIGHT HOURS...LEAVING MOST LOCATIONS WITH THE POTENTIAL FOR
PERIODS OF HEAVIER SNOWFALL AND IFR CONDITIONS. CENTRAL WYOMING IS
EXPECTED TO SEE THE HEAVIER SNOWFALL AFTER 12Z SUNDAY. SNOW WILL
IMPACT MUCH OF THE STATE THROUGH THE DAY ON SUNDAY.

&&

.FIRE WEATHER...

AN ARCTIC COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TONIGHT AND
SUNDAY BRINGING AREAS OF LIGHT SNOWFALL TO ADD TO THE SNOW PACK
ACROSS THE AREA. TEMPERATURES WILL BE COLDER THROUGH MID WEEK WITH
HIGH RELATIVE HUMIDITY AND VERY LOW MIXING HEIGHTS. WINDS WILL
SHIFT FROM THE WEST SOUTHWEST TO THE NORTH NORTHEAST WITH WINDY
AREAS ACROSS THE NORTH AND EAST BEHIND THE COLD FRONT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY WYZ002-008-009.

WINTER WEATHER ADVISORY UNTIL 6 PM MST SUNDAY WYZ003>006-010-011.

WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY WYZ001.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 8, 6:53 PM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
653 PM MST SAT JAN 8 2011

WYZ001>020-022>030-091300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
653 PM MST SAT JAN 8 2011

...WINTER WEATHER ADVISORIES TODAY THROUGH SUNDAY FOR MUCH OF
NORTHERN WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW ALONG WITH ICY ROADS WILL SPREAD ACROSS
MUCH OF NORTHERN WYOMING INTO CENTRAL WYOMING TONIGHT.  LIGHT SNOW
WILL CONTINUE THROUGH SUNDAY.  A THIN LAYER OF BLACK ICE WILL LIKELY
DEVELOP ON ROAD SURFACES THIS EVENING UNDER THE ACCUMULATING
SNOWFALL...CAUSING EXTREMELY SLICK CONDITIONS. THE GREATEST SNOWFALL
IS EXPECTED IN THE BIGHORNS WITH 8 TO 12 INCHES...WITH AREAS
SURROUNDING THE RANGE GETTING UP TO 6 INCHES OF SNOWFALL BY LATE
SUNDAY AFTERNOON.  SEE WINTER WEATHER ADVISORY PRODUCTS FOR THE MOST
UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL BE GRADUALLY TAPER TO FLURRIES SUNDAY AFTERNOON.

ANOTHER ARCTIC BLAST WILL PUSH ACROSS THE AREA WITH THIS STORM
SUNDAY AND SUNDAY NIGHT. THE FRIGID TEMPERATURES WILL PERSIST MONDAY
AND TUESDAY...WITH WIDESPREAD SUBZERO LOW TEMPERATURES EXPECTED. THEN
SOME MODERATION WILL OCCUR NEXT WEDNESDAY AND THURSDAY.

THERE WILL BE THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE WESTERN
WYOMING MOUNTAINS NEXT WEDNESDAY NIGHT THROUGH FRIDAY. STAY TUNED
FOR UPDATES ON THIS IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Natrona County Lower Elevations

When
January 8, 11:00 PM MST to January 9, 4:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
January 9, 1:00 AM MST to 5:00 PM MST
Where
Wind River Basin forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
January 9, 4:00 AM MST to 5:00 PM MST
Where
Lander Foothills forecast zone
Reported by
NWS Employee
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269703, 269701, 269702.